Iowa, 2004High Wind in Iowa, March 20, 2004
March 20, 2004 · NWS DMX · 7 events in 7 counties and zones
A strong low pressure dropped southeast across Ontario, passing northeast of Lake Superior, during the day on the 20th. At the same time a nearly 1050 mb polar high pressure area moved south into central and eastern Saskatchewan.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure dropped southeast across Ontario, passing northeast of Lake Superior, during the day on the 20th. At the same time a nearly 1050 mb polar high pressure area moved south into central and eastern Saskatchewan. A strong northwest flow was set up between the two systems. Along with strong subsidence and a southward push of polar air, strong winds developed over Iowa. All of Iowa saw sustained winds of 25 to 35 MPH, with gusts to 50 to 55 MPH. A few areas reached high wind criteria. Sustained winds of 40 MPH or higher were reported over parts of north central into west central Iowa. Winds gusted to 50 kts in Guthrie County at Panora, and in Carroll County at Glidden and Carroll. Scattered damage was reported. Fortunately, since the trees had not yet leafed out damage was limited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 20, 10:18 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 20, 10:18 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1018 AM CST SAT MAR 20 2004
.DISCUSSION...
PRIMARY FCST CONCERN FOR MRNG UPDATE WAS WND POTENTIAL. SVRL SITES
ACRS NRN HLF OF FA ALREADY MEETING CRITERIA AND XPC THESE CONDS TO
CONTINUE THRU THE DAY AND EXPAND A BIT. 15Z SFC ANLYS HAS FA BTWN
PRES RISE CNTRS FM KS INTO NWRN MO...AND ANOTHER JUST ENTERING NRN
ND/MN. 12Z/15Z RUC BOTH HAVE SECOND ISALLOBARIC MAX APCHG NRN PTNS
BY AFTN WITH ETA/RUC SOUNDINGS BOTH SHOWING NICE MIXING POTENTIAL.
BOTH MDLS GO DRY ADIABATIC TO 850MB BY AFTN AS MSLP GRADIENT INCRS
SOMEWHAT WITH 40 KTS IN MIXED LYR. THUS HAVE ISSUED WND ADVY FOR
PTNS OF N CNTRL AND NERN FA TIL 600 PM.
TEMPS ALSO A BIT TRICKY. HIGHS HAVE ALREADY OCCURRED...BUT XPC A
MINOR SCNDRY RISE AS WE MIX DRNG EARLY AFTN...AND THEN FALL AGN AS
COLD AIR STRENGTHENS. NO OTHER CHGS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY THRU 6PM GENERALLY ALG
AND N OF A POCAHONTAS...TO JEFFERSON...TO TAMA LN.
&&
SMALL
Hazardous weather outlook, Mar 20, 10:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CST SAT MAR 20 2004
IAZ004>007-015>017-023>028-034>039-046>050-211200-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-
PALO ALTO-POCAHONTAS-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1000 AM CST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...
ALONG AND NORTH OF A POCAHONTAS...TO JEFFERSON...TO TAMA LINE.
.DAY ONE...TODAY AND TONIGHT.
EXPECT GUSTY NORTHWEST WINDS THROUGH 600 PM WITH SUSTAINED SPEEDS OF
25 TO 35 MPH...AND GUSTS OF 45 MPH OR HIGHER. THE WINDS SHOULD
DIMINISH INTO THE 15 TO 25 MPH RANGE BY 700 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SOUTHWEST FLOW ALOFT WILL RESULT IN WARMER AND INCREASINGLY MORE
UNSTABLE AIR OVER IOWA NEXT WEEK. THUNDERSTORMS ARE POSSIBLE OVER
ALL OF NORTHERN IOWA BY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.
IAZ033-044-045-057>062-070>075-081>086-092>097-211200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1000 AM CST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...GENERALLY ALONG AND SOUTH OF A SAC CITY...TO
GUTHRIE CENTER...TO GRINNELL LINE.
.DAY ONE...TODAY AND TONIGHT.
EXPECT GUSTY NORTHWEST WINDS THROUGH 600 PM WITH SUSTAINED SPEEDS OF
20 TO 30 MPH...AND GUSTS OF 40 MPH OR HIGHER. THE WINDS SHOULD
DIMINISH INTO THE 15 TO 25 MPH RANGE OR LESS BY 700 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SOUTHWEST FLOW ALOFT WILL RESULT IN WARMER AND INCREASINGLY MORE
UNSTABLE AIR OVER IOWA. THERE WILL BE SEVERAL CHANCES FOR RAIN
DURING THE PERIOD...WITH WIDESPREAD MODERATE AND LOCALLY HEAVY
RAINFALL POSSIBLE WEDNESDAY. THUNDERSTORMS ARE ALSO LIKELY DURING
THIS PERIOD. ANOTHER WEATHER SYSTEM WILL BRING A CHANCE FOR
THUNDERSTORMS TO THE ENTIRE AREA AGAIN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.
SMALL
High Wind, Cerro Gordo
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
High Wind, Guthrie
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Guthrie forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Hamilton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
High Wind, Sac
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Sac forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
High Wind, Worth
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Worth forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
High Wind, Wright
- When
- March 20, 12:30 PM CST to 4:30 PM CST
- Where
- Wright forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
- Damaging Winds in Arkansas, March 20, 200450 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387604, 5387605, 5387606, 5387607, 5387608, 5387609, 5387610.